Kansas, 2011High Wind in Kansas, April 15, 2011
April 15, 2011 · NWS GID · 4 events in 4 counties and zones
The same powerful, vertically stacked low pressure system that brought severe thunderstorms to North Central Kansas on Thursday the 14th continued to impact the region into Friday the 15th, featuring very strong northwest winds and seasonably chilly temperatures. The strong winds were driven by a tight surface pressure gradient on the backside of the departing low.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The same powerful, vertically stacked low pressure system that brought severe thunderstorms to North Central Kansas on Thursday the 14th continued to impact the region into Friday the 15th, featuring very strong northwest winds and seasonably chilly temperatures. The strong winds were driven by a tight surface pressure gradient on the backside of the departing low. At noon, the surface low center was near Kansas City with a strength of 996 millibars, while across far western Kansas surface pressures were analyzed at around 1016 millibars, resulting in a 20-millibar gradient across the state. In between, all of North Central Kansas experienced strong northwest winds through the day and into the evening hours, with frequent sustained speeds to around 40 MPH or higher, and occasional gusts into the 55-60 MPH range. One of the top measured gusts was 61 MPH at the Phillipsburg airport. Also in Phillips County, the high winds peeled a large piece of rubberized coating from the high school track in Logan. These winds made for a very raw mid-April day, when combined with passing light rain showers and afternoon temperatures only topping out in the low to mid-40s.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 15, 10:33 AM CST, 27 minutes earlier.
Area forecast discussion, Apr 15, 10:33 AM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1133 AM CDT FRI APR 15 2011
.UPDATE...CLEANED UP SOME OF THE WORDING IN THE FORECAST. THE
PRECIPITATION APPEARS TO BE TAPERING OFF IN THE WESTERN PART OF
THE FORECAST AREA...BUT AM NOT WILLING TO TAKE IT OUT COMPLETELY
AS THE PRECIPITATION MAY WRAP BACK INTO THE AREA FROM THE
NORTHEAST. EXPECT THERE TO BE SOME RAIN AND SNOW ON AND OFF FOR
MOST IF NOT ALL OF THE FORECAST AREA AS TEMPERATURES HOVER NEAR OR
A LITTLE ABOVE FREEZING.
&&
.PREV DISCUSSION... /ISSUED 610 AM CDT FRI APR 15 2011/
UPDATE...HAVE SENT AN UPDATE TO ACCOUNT FOR HEADLINE TIMING
ADJUSTMENTS/TRANSITIONS.
PREV DISCUSSION... /ISSUED 601 AM CDT FRI APR 15 2011/
AVIATION...12Z KGRI TAF. AT LEAST THE FIRST 12 HOURS OF THE
PERIOD WILL FEATURE POOR AVIATION WEATHER...AS A POWERFUL...NEARLY
VERTICALLY STACKED CLOSED LOW PRESSURE SYSTEM MOVES FROM CENTRAL
KANSAS TO CENTRAL MISSOURI.. INDUCING PLENTY OF STRONG WINDS IN
ITS WAKE. STARTING OUT TODAY...A NOTABLE INCREASE IN NORTHWEST
WINDS WILL ARRIVE EARLY IN THE PERIOD...WITH SUSTAINED SPEEDS
RAMPING UP TO AT LEAST 30KT AND GUSTS TO OVER 40KT THROUGH MUCH OF
THE DAY. WHILE WIDESPREAD RAIN SHOWERS ARE SKIRTING THE AREA THIS
MORNING...A TRANSITION TO SNOW WILL TAKE PLACE BY LATE
MORNING...WITH VSBY FORECAST TO DROP TO AT LEAST IFR LEVELS IN
LIGHT TO MODERATE SNOW THAT COULD EASILY ACCUMULATE TO A FEW
INCHES. CEILINGS SHOULD PREVAIL IN LOWER MVFR INITIALLY...BUT DROP
TO IFR AND POSSIBLY LIFR IN TIMES OF STEADIER SNOW. A RETURN TO
VFR VSBY IS ANTICIPATED AROUND 05Z AT THE LATEST AS SNOW
ENDS...AND AM AIMING FOR A 08Z START OF VFR CIG AS THE EXPANSIVE
CLOUD SHIELD FINALLY PULLS EAST. WINDS WILL GRADUALLY SUBSIDE
THROUGH THE NIGHT...BUT WILL STILL REMAIN A BIT GUSTY FROM THE
NORTHWEST EVEN TOWARD THE END OF THE PERIOD.
PREV DISCUSSION... /ISSUED 440 AM CDT FRI APR 15 2011/
DISCUSSION...A POTENT UPPER LOW PRESSURE SYSTEM WAS LOCATED IN
CENTRAL KANSAS EARLY THIS MORNING PER WATER VAPOR IMAGERY. ALTHOUGH
WE WERE IN THE DRY SLOT FOR A FEW HOURS OVERNIGHT...CONVECTION REDEVELOPED
IN THE WEAK INSTABILITY AXIS ACROSS PORTIONS OF OUR EAST/SOUTHEAST
CWA. MODELS CONTINUE TO WEAKEN THE INSTABILITY THIS MORNING WITH
THUNDER POTENTIAL EXPECTED TO DIMINISH TOWARD DAYBREAK. DIFFICULT
TO DETERMINE WHERE TO START WITH WEATHER CONCERNS FOR TODAY WHICH
INCLUDE MULTIPLE HEADLINES FOR EXTREME WINDS...A TRANSITION FROM
RAIN TO SNOW AND THE COMBINATION OF WIND/SNOW.
STARTING WITH THE WIND...AS WINDS TRANSITION NORTHERLY ON THE BACK
SIDE OF THE LOW PRESSURE SYSTEM...WIND SPEEDS WILL STEADILY INCREASE
FM WEST TO EAST AND KLXN HAS ALREADY HAD A WIND GUST TO 51 MPH THIS
MORNING. THE NAM REMAINS THE STRONGEST WITH THE WIND/WIND GUST
POTENTIAL AND ACTUALLY SUGGESTS POTENTIAL FOR HIGH WIND WARNING
ACROSS THE MAJORITY OF OUR CWA...WHEREAS THE GFS INDICATES ABOUT A
CATEGORY LESS MAGNITUDE OF WIND SPEEDS IN OUR NORTHERN AND EXTREME
EASTERN CWA. MODEL FORECAST SOUNDINGS SUGGEST WINDS WILL MIX DOWN
ON AVERAGE FM ROUGHLY H9 AND POSSIBLY H875 WHERE WINDS AVERAGE
45-55KTS. NAM NUMERICAL GUIDANCE IS THE STRONGEST AT KHSI WITH
WIND OF 39KTS MIDDAY...WITH 35KTS AT KAUH/KODX. THE SFC LOW IS EXPECTED TO
CONTINUE TO DEEPEN IN EASTERN KS THIS MORNING WITH THE INTENSE
WINDS SPREADING EASTWARD DURING THE AFTN. GIVEN THE EXTREME PRESSURE
GRADIENT AND CONTINUED INDICATIONS OF INTENSE WINDS WILL EXPAND THE
HIGH WIND WARNING EASTWARD TO HAMILTON COUNTY THRU NUCKOLLS
COUNTY IN SOUTH CENTRAL NEB. HAVE SOME CONCERNS THAT OUR NORTHERN
AREAS...AROUND THE ORD AREA...COULD BE CLOSE OR MAY REACH HIGH WIND
WARNING AREA...BUT THIS AREA WILL ALSO HAVE WINTRY WX IMPACTS SO
WILL FOCUS ON A WINTER HEADLINE IN THE NORTH. THE 06Z NAM HAS
BACKED OFF SOME ON WINDS BUT STILL INTENSE NONETHELESS.
COLDER AIR ON THE BACK SIDE OF THE SYSTEM WILL SPREAD EASTWARD WITH
TIME DURING THE DAY AND WILL GRADUALLY CAUSE THE RAIN TO MIX WITH
AND CHANGE TO SNOW...ESPECIALLY FOR THE NORTHERN HALF OF OUR CWA
THIS AFTN...WITH A RAIN/SNOW MIX OR JUST RAIN IN THE FAR SOUTH.
THE WESTERN PERIPHERY OF OUR CWA SHLD SEE THE CHANGE TO SNOW
TOWARD DAYBREAK...WITH LOCATIONS WEST OF HWY 281 SEEING THE CHANGE
BY MIDDAY AND POINTS EAST WILL TRANSITION TO SNOW IN THE AFTN. ACROSS
NORTHERN CENTRAL KANSAS DAYTIME TEMPERATURES IN THE LOW 40S SHLD
KEEP PCPN AS MAINLY LIQUID OR A R/S MIX AT TIMES. ACCUMULATING
SNOWFALL IS POSSIBLE ACROSS OUR NORTHERN CWA WITH AMOUNTS
GENERALLY EXPECTED IN THE 1 TO 3 INCH RANGE. THE 06Z NAM HAS COME
IN COLDER AND IF THIS HOLDS TRUE...LOCALLY HIGHER SNOWFALL AMOUNTS
MAY BE REALIZED. THE SNOW COMBINED WITH THE INTENSE WINDS WILL
LEAD TO SIGNIFICANTLY REDUCED VSBYS AT TIMES AND WILL GO WITH A
WINTER WEATHER ADVISORY FOR COUNTIES ALONG AND NORTH OF HWY 92 IN
SOUTH CENTRAL NEBRASKA. HAVE CONCERNS THAT WINTER HEADLINES MAY
NEED TO BE EXTENDED PERHAPS ANOTHER ROW OF COUNTIES FARTHER SOUTH
BUT MODELS INDICATE THAT HEAVIER PCPN/SNOW WILL REFOCUS MORE
ACROSS OUR NORTHERN/NORTHEAST CWA THIS AFTN. LATER SHIFTS WILL
NEED TO MONITOR WINTRY WX PCPN TRENDS AND HAVE MENTIONED REDUCED
VSBYS IN WIND HEADLINES TO THE SOUTH.
WIND SPEEDS AND PCPN GRADUALLY DIMINISH THIS EVENING AS THE SYSTEM
DEPARTS. ONLY MINOR CHANGES MADE TO THE WEEKEND PERIODS.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...HIGH WIND WARNING UNTIL 9 PM CDT THIS EVENING FOR NEZ060>063-
072>076-082>086.
WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR NEZ064-077-087.
WINTER WEATHER ADVISORY UNTIL 9 PM CDT THIS EVENING FOR
NEZ039>041-046>049.
KS...HIGH WIND WARNING UNTIL 9 PM CDT THIS EVENING FOR KSZ005>007-
017>019.
&&Hazardous weather outlook, Apr 15, 3:47 AM CST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
447 AM CDT FRI APR 15 2011
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
161200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
447 AM CDT FRI APR 15 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT.
HIGH WIND WARNINGS...WIND ADVISORIES AND WINTER WEATHER ADVISORIES
ARE IN EFFECT TODAY AND EARLY THIS EVENING. PLEASE REFER TO THE
LATEST WIND AND WINTER WEATHER MESSAGES FOR FURTHER INFORMATION.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS...WIND DAMAGE...AND
SNOWFALL AMOUNTS.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Local storm report, Apr 15, 5:39 AM CST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
639 AM CDT FRI APR 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 AM SNOW LEXINGTON 40.78N 99.74W
04/15/2011 E1.5 INCH DAWSON NE LAW ENFORCEMENT
ESTIMATED SNOWFALL SO FAR PER LAW ENFORCEMENT AND NDOR
WEB CAM
&&
PFANNKUCHLocal storm report, Apr 15, 6:42 AM CST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
742 AM CDT FRI APR 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM HEAVY RAIN LOUP CITY 41.28N 98.97W
04/15/2011 M2.04 INCH SHERMAN NE CO-OP OBSERVER
24 HOUR RAINFALL TOTAL
&&
REEDLocal storm report, Apr 15, 6:50 AM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
750 AM CDT FRI APR 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 AM HEAVY RAIN 4 NE KEARNEY 40.74N 99.03W
04/15/2011 M2.11 INCH BUFFALO NE CO-OP OBSERVER
24 HOUR RAINFALL TOTAL
&&
REEDLocal storm report, Apr 15, 7:52 AM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
852 AM CDT FRI APR 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 7 SSE LEXINGTON 40.68N 99.69W
04/15/2011 M2.40 INCH GOSPER NE CO-OP OBSERVER
24 HOUR RAINFALL TOTAL
&&
REEDLocal storm report, Apr 15, 8:42 AM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
942 AM CDT FRI APR 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW MILLER 40.93N 99.39W
04/15/2011 M1.4 INCH BUFFALO NE CO-OP OBSERVER
24 HOUR SNOW FALL
&&
REEDHigh Wind, Phillips
- When
- April 15, 11:00 AM CST to 6:00 PM CST
- Where
- Phillips forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.785, -99.347 (the zone’s center; the record gives no point)
Strong northwest winds blew through most of the day, with frequent sustained speeds over 40 mph and occasional gusts near 55 to 60 mph.
High Wind, Smith
- When
- April 15, 11:00 AM CST to 6:00 PM CST
- Where
- Smith forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.785, -98.785 (the zone’s center; the record gives no point)
Strong northwest winds blew through most of the day, with frequent sustained speeds over 40 mph and occasional gusts near 55 to 60 mph.
High Wind, Rooks
- When
- April 15, 11:00 AM CST to 6:00 PM CST
- Where
- Rooks forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.350, -99.325 (the zone’s center; the record gives no point)
Strong northwest winds blew through most of the day, with frequent sustained speeds over 40 mph and occasional gusts near 55 to 60 mph.
High Wind, Osborne
- When
- April 15, 11:00 AM CST to 6:00 PM CST
- Where
- Osborne forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.350, -98.768 (the zone’s center; the record gives no point)
Strong northwest winds blew through most of the day, with frequent sustained speeds over 40 mph and occasional gusts near 55 to 60 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Alabama, April 15, 20114 deaths · 10 injured · $38 million · EF3 · 63 events
- Tornadoes and Hail in Alabama, April 15 to 16, 20113 deaths · 4 injured · $19 million · EF3 · 38 events
- Tornadoes and Hail in Mississippi, April 15, 20111 death · 25 injured · $11 million · EF3 · 5 events
- Tornadoes and Flash Flooding in Mississippi, April 15, 201117 injured · $26 million · EF3 · 111 events
- Tornadoes and Flash Flooding in Virginia, April 15 to 16, 20111 death · 5 injured · $1.1 million · EF2 · 46 events
- Winter Weather in South Dakota, April 15, 20112 deaths · 1 injured · 1 event
- Wildfire in Texas, April 15 to 24, 20111 death · 6 injured · $1.2 million · 8 events
- Tornadoes and Flash Flooding in Georgia, April 15 to 16, 2011$14 million · EF1 · 44 events
- Hail and Damaging Winds in Arkansas, April 15, 20111 death · 1 injured · 1 in hail · 4 events
- Tornadoes and Flash Flood in Illinois, April 15, 20111 injured · $793,000 · EF1 · 20 events
- Tornadoes and Hail in Kentucky, April 15, 2011$88,000 · EF1 · 17 events
- Wildfire and Strong Wind in Texas, April 15, 2011$316,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291504, 291505, 291506, 291507.